Alert archive / Indiana / Flash Flood Warnings in 2004
Flash Flood Warning 15, NWS Indianapolis, IN
NWS Indianapolis, IN issued this flash flood warning at Jun 12, 2004, 8:12 PM EST for Tippecanoe County, Indiana. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 12, 2004, 8:12 PM EST (01:12 UTC)
- Expired
- Jun 12, 2004, 10:15 PM EST
- In force
- 2 hr
- Issued by
- NWS Indianapolis, IN
- Area
- Counties, with a storm outline in the text
County Tippecanoe County, IN
The radar
The Indianapolis radar (KIND), 98 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 1.2 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 675 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 1873 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KIND 130113 FFWIND INC157-130415- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE INDIANAPOLIS IN 812 PM EST SAT JUN 12 2004 THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A * FLASH FLOOD WARNING FOR... TIPPECANOE COUNTY IN WEST CENTRAL INDIANA THIS INCLUDES THE CITY OF LAFAYETTE * UNTIL 1115 PM EST * AT 811 PM EST...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH FLOODING FROM A THUNDERSTORM IN WEST LAFAYETTE. US 52 WAS CLOSED DUE TO FLOODING. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SHADELAND...DAYTON...CLARKS HILL AND BATTLE GROUND. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. LAT...LON 4055 8708 4025 8709 4023 8672 4056 8671 $$ JB
1 follow-up statement
000 WGUS73 KIND 130236 FFSIND INC157-130415- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 921 PM EST SAT JUN 12 2004 ...A FLASH FLOOD WARNING CONTINUES UNTIL 1115 PM EST FOR TIPPECANOE COUNTY... AT 917 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE HEAVY RAIN ACROSS PORTIONS OF THE COUNTY. AS OF 900 PM EST...US 52 WAS REOPENED BUT ADDITIONAL ROADWAYS THROUGHOUT THE COUNTY WERE CLOSED. DOPPLER RADAR ESTIMATES APPROXIMATELY ONE TO TWO INCHES OF RAIN HAVE FALLEN ACROSS WESTERN SECTIONS OF THE COUNTY IN THE PAST THREE HOURS. ADDITIONAL RAINFALL AMOUNTS OF ONE HALF TO THREE QUARTERS OF AN INCH WILL BE POSSIBLE OVER THE NEXT TWO HOURS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. LAT...LON 4055 8708 4025 8709 4023 8672 4056 8671 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 3:10 AM EST, 17 hours 2 minutes earlier.
Area forecast discussion, Jun 12, 3:10 AM EST, 17 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 310 AM EST SAT JUN 12 2004 .DISCUSSION... FORECAST FOCUS IS ON THREAT OF HEAVY RAIN TODAY AS WELL AS CHANCES FOR RAIN INTO NEXT WEEK. DIFFERENCES IN MODELS EXIST AGAIN TODAY...WITH GFS SHOWING CONVECTIVE FEEDBACK AS SHOWN BY QPF BULLSEYES AND ANOMALOUS VORT MAXES AT 500 MB. THUS WILL CONCENTRATE ON ETA SOLUTION. SFC BOUNDARY EXTENDS NW/SE ACROSS FORECAST AREA /FA/ AT 08Z. TSRA HAD DEVELOPED ACROSS NERN IL AND NWRN IN. TSRA WERE DEVELOPING IN PART TO UPGLIDE CREATED BY GOOD LOW LEVEL FLOW PERPENDICULAR TO BOUNDARY. HEAVY RAIN IS MAIN PROBLEM WITH THESE STORMS AS PRECIP WATER IS ABOVE 1.5 INCHES. EXPECT CURRENT AREA OF TSRA TO MOVE E THIS MORNING. WILL GO LIKELY POPS EARLY IN NRN FA. WITH AN UNSTABLE ATMS...BOUNDARY MOVING BACK N...WEAK IMPULSES AT 500 MB...AND SFC OUTFLOW BOUNDARIES...EXPECT SCT TSRA TO DEVELOP ACROSS ENTIRE FA TODAY. WITH THE HIGH PRECIP WATER EXPECT HEAVY RAIN TO BE A PROBLEM. WILL EXTEND FLOOD WATCH THROUGH TODAY ACROSS NRN THIRD OF FA AS EVEN A FEW TENTHS OF AN INCH OF RAIN WILL CAUSE PROBLEMS THERE. WILL MENTION HEAVY RAIN IN ALL ZONES THOUGH. COULD BE ANOTHER STRONG TEMP GRADIENT ACROSS FA TODAY WITH BOUNDARY MOVING N AND SCT TSRA. MOST GUIDANCE NUMBERS REFLECT THIS AND LOOK REASONABLE. ETA COULD BE A BIT TOO COOL AS ATMS COULD STILL WARM NICELY AS HAPPENED ON FRI. CONTINUED CHANCE OF TSRA TONIGHT WITH UNSTABLE ATMS AND WEAK IMPULSES IN UPPER ATMS. WENT NEAR GUIDANCE TEMPS IN LOW 70S GIVEN RELATIVELY HIGH DEWPOINTS. CONTINUED CHC POPS INTO NEXT WEEK BEFORE COOLER AIR FINALLY ARRIVES MID WEEK. PUT HIGHEST POPS SUN NIGHT WHEN UPPER JET STREAK COULD PROVIDE BETTER LIFT THEN. && .IND WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH NORTHERN THIRD OF CWA UNTIL 23Z. && CS
Hazardous weather outlook, Jun 12, 5:39 AM EST, 14 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 539 AM EST SAT JUN 12 2004 INZ021-028>031-035>043-049-131100- BOONE-CARROLL-CLINTON-DELAWARE-FOUNTAIN-HAMILTON-HENRY-HOWARD- MADISON-MONTGOMERY-RANDOLPH-TIPPECANOE-TIPTON-VERMILLION-WARREN- 539 AM EST SAT JUN 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN THIRD OF CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT A FLOOD WATCH IS IN EFFECT TODAY. THUNDERSTORMS WITH HEAVY RAIN ARE POSSIBLE TODAY AND TONIGHT. THE HEAVY RAIN MAY INCREASE EXISTING FLOODING PROBLEMS. A FEW SEVERE STORMS WITH DAMAGING WINDS AND LARGE HAIL ARE ALSO POSSIBLE. FLOOD WARNINGS ARE IN EFFECT FOR THE WABASH RIVER AND WILDCAT CREEK. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH TUESDAY. SEVERE STORMS ARE POSSIBLE SUNDAY AND MONDAY. FLOODING WILL CONTINUE ALONG THE WABASH RIVER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TODAY THROUGH MONDAY. SPOTTERS ARE ENCOURAGED TO REPORT ANY FLOODING OBSERVED. && MORE INFORMATION CAN BE FOUND AT OUR WEBSITE... HTTP://WWW.CRH.NOAA.GOV/IND INZ044>048-051>057-060>065-067>072-131100- BARTHOLOMEW-BROWN-CLAY-DAVIESS-DECATUR-GREENE-HANCOCK-HENDRICKS- JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MARION-MARTIN-MONROE-MORGAN- OWEN-PARKE-PUTNAM-RUSH-SHELBY-SULLIVAN-VIGO- 539 AM EST SAT JUN 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS...SOME WITH HEAVY RAIN...WILL MOVE ACROSS CENTRAL INDIANA TODAY AND TONIGHT. A FEW SEVERE STORMS WITH DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE. FLOODING WILL OCCUR ALONG PARTS OF THE WABASH...WHITE...AND EAST FORK WHITE RIVERS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH TUESDAY. SEVERE STORMS ARE POSSIBLE SUNDAY AND MONDAY. FLOODING WILL CONTINUE ACROSS PARTS OF THE WABASH...WHITE...AND EAST FORK WHITE RIVERS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TODAY THROUGH MONDAY. SPOTTERS ARE ENCOURAGED TO REPORT ANY FLOODING OBSERVED. && MORE INFORMATION CAN BE FOUND AT OUR WEBSITE... HTTP://WWW.CRH.NOAA.GOV/IND
In the hours before
Local storm report, Jun 12, 6:52 PM EST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
652 PM EST SAT JUN 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0645 PM TSTM WND DMG 2 NE BATTLE GROUND 40.53N 86.81W
06/12/2004 TIPPECANOE IN LAW ENFORCEMENT
TREES DOWN
&&
JBThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 7:58 PM EST | Flash Flood Warning | IND | Warren | 2 hr |
| Jun 12, 8:19 PM EST | Flash Flood Warning | IND | Fountain | 116 min |
| Jun 13, 4:33 PM EST | Severe Thunderstorm Warning | IND | Owen | 27 min |
| Jun 13, 4:55 PM EST | Severe Thunderstorm Warning | IND | Morgan | 35 min |
Nearby
Flash Flood Warnings in Indiana, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.